• We're currently experiencing technical issues with our newsletter software, so our Dementia Talking Point monthly updates have been put on hold for now. We hope to restart the newsletter soon.

    Find out more >here<.

Risperidon

yorkylover

Registered User
Feb 17, 2013
35
53
Fareham Hants
Mum was put on risperidone in December after being in hospital for an assessment.she was very mobile at the time.the meds have calmed her right down but her mobility has gone down quickly especially the last month.she also leans over and her neck goes to one side her eating has got worse and it all seems to have happened since starting the riperidone.she has not seen her mental health Dr since prescribed them but has an appointment on the 10th.is it the meds or the illness vascular dementia.she has to use a wheel chair 2 months ago she walked fine.
 

angecmc

Registered User
Dec 25, 2012
2,108
hertfordshire
Hi Yorkylover, not sure if the decline in your Mum is caused by the respiridone, my Mum has been on this medication for a few years now, her mobility is very up and down, as is her appetite, I think it is just the dementia giving her good and bad days, I know that the respiridone definitely keeps her calmer. For a few months I thought my Mum would never walk far again and would rely on her wheelchair more and more, but the last few days, she has started walking with her rollator quite a lot. Hope your Mum improves soon xx

Ange
 

yorkylover

Registered User
Feb 17, 2013
35
53
Fareham Hants
Hi Yorkylover, not sure if the decline in your Mum is caused by the respiridone, my Mum has been on this medication for a few years now, her mobility is very up and down, as is her appetite, I think it is just the dementia giving her good and bad days, I know that the respiridone definitely keeps her calmer. For a few months I thought my Mum would never walk far again and would rely on her wheelchair more and more, but the last few days, she has started walking with her rollator quite a lot. Hope your Mum improves soon xx

Ange
Thank you for replying I think she may have had mini strokes she has the doctor next week she cannot even stand on her own any more.x
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,679
66
Toronto, Canada
My mother developed some side effects quite a few months later, but she became quite rigid in her movements, which is a fairly common side effect.

It is definitely worth discussing with the doctor, though.
 

Fred Flintstone

Registered User
Aug 28, 2014
133
S. E. England
yorkylover,

I understand that vascular dementia has an unpredictable course, often described as "stepwise", with the sufferer often carrying on with little change for a good few months, and then experiencing a further deterioration in a quite short space of time. So, that might be what's happened to your mother.

On the other hand, with changes in your mother the drug regime probably needs to be reviewed regularly, especially a major tranquilizer like risperidone. Couldn't you ask for a trial period on a reduced dose? Your mother's doctor might be quite willing to authorize that in a telephone call, then when he sees you mother on the 10th there will be some evidence of how she's been. Now looking again at the date it's probably too late go do exactly that.

Possibly when you do see your mother's doctor, you could ask him/her to prescribe a dose within a range min to max, and let you reduce or increase the dose according to how she is responding within the guidance limits. What might have been the right dose in December could now be leaving her over-medicated.

Regards,
Fred

PS: Does your screen-name refer to the chocolate bars or the terriers?
 

Karjo

Registered User
Jan 11, 2012
481
My Mum suffered with antecoliis, a neck torsion and she could not raise her head. It was really horrible fo see her like it. She also lost the ability to speak at the same time. The consultant took her off the antipsychotics (she had once been on respiridone but this was replaced by haloperidol and then aripirizole ) along with all other medication. She suffered what I assume were withdrawl symptoms for several months and still gets agitated, but she can now use her neck and can speak a little so I think in her case the antipsychotics had a lot to answer for.
 

yorkylover

Registered User
Feb 17, 2013
35
53
Fareham Hants
yorkylover,

I understand that vascular dementia has an unpredictable course, often described as "stepwise", with the sufferer often carrying on with little change for a good few months, and then experiencing a further deterioration in a quite short space of time. So, that might be what's happened to your mother.

On the other hand, with changes in your mother the drug regime probably needs to be reviewed regularly, especially a major tranquilizer like risperidone. Couldn't you ask for a trial period on a reduced dose? Your mother's doctor might be quite willing to authorize that in a telephone call, then when he sees you mother on the 10th there will be some evidence of how she's been. Now looking again at the date it's probably too late go do exactly that.

Possibly when you do see your mother's doctor, you could ask him/her to prescribe a dose within a range min to max, and let you reduce or increase the dose according to how she is responding within the guidance limits. What might have been the right dose in December could now be leaving her over-medicated.

Regards,
Fred

PS: Does your screen-name refer to the chocolate bars or the terriers?
Thank you for replying.my screen name refers to doggies.
 

yorkylover

Registered User
Feb 17, 2013
35
53
Fareham Hants
My Mum suffered with antecoliis, a neck torsion and she could not raise her head. It was really horrible fo see her like it. She also lost the ability to speak at the same time. The consultant took her off the antipsychotics (she had once been on respiridone but this was replaced by haloperidol and then aripirizole ) along with all other medication. She suffered what I assume were withdrawl symptoms for several months and still gets agitated, but she can now use her neck and can speak a little so I think in her case the antipsychotics had a lot to answer for.
Thank you mums neck goes to one side and it all happened quite quickley recently but started the meds in December.but it does look like its the meds.